February 24, 2024

Contemplating discontinuing the pill? Rest assured that you are not alone. As more and more women opt for alternative methods due to factors such as family planning, health apprehensions or individual preferences, the popularity of birth control pills is waning.

Since 2002, there has been a decrease of around 20 percent in the proportion of women taking the pill, declining from 31 to 24 percent.

No matter the reason for halting, it is important to be aware of possible bodily changes and approach the transition with self-kindness in order to navigate it more easily.

The manner in which your body reacts to discontinuation of the pill may vary from others.

Karen Carlson, MD, an OB/GYN and associate professor at the University of Nebraska College of Medicine in Omaha advises women to be vigilant about their bodily changes and menstrual cycle after discontinuing contraceptive pills. Recording any variations can aid physicians in addressing specific concerns raised by patients.

According to Dr. Carlson, the effects of discontinuing birth control pills may differ for each person; certain women might observe notable differences while others might experience a more seamless transition.

According to Carlson, predicting an individual’s experience can be challenging as various factors such as their health history and present medical conditions may influence it.

It’s possible to conceive a baby even prior to your next menstrual cycle.

Carlson notes that estrogen and progestin are two synthetic hormones found in most birth control pills, which collaborate to impede ovulation (the discharge of an egg from the ovaries), thicken cervical mucus hindering sperm access to the egg, and modify uterine lining making it less susceptible for a fertilized egg’s implantation.

According to Erica Cahill, MD, a clinical associate professor and ob-gyn at Stanford Health in Palo Alto, California; birth control pills communicate to the brain that an egg has already been released so there is no need for another one.

Dr. Cahill warns that even before your next period, you could get pregnant despite typically waiting two to six weeks for it to return based on when you ceased taking the pill and how long you took it. Therefore, if getting pregnant is not part of your plan at present time, consider using alternative methods in the interim.

The return of your menstrual cycle is inevitable.

According to Carlson, your natural menstrual cycle will resume once you discontinue taking the pill. She explains that while some women may have irregular periods for up to three months following cessation of birth control pills, others may quickly return to a regular cycle.

“Some women experience variations in the duration and intensity of their menstrual flow, while others may notice a change. It’s typical to observe an augmentation in bleeding during menstruation,” she includes.

Mood changes may be noticed by some women.

Carlson observes that mood can be affected by hormonal changes, and women may experience altered moods upon discontinuing the pill.

The impact of birth control pills on mood remains uncertain. Certain studies indicate that taking the pill initially may amplify the chances of being diagnosed with depression. A research project, utilizing information from the UK Biobank and involving 264,000 females (80 percent having utilized oral contraceptives), discovered that using such contraceptive for up to two years corresponded with a seventy percent greater likelihood of experiencing depression when compared to women who had never used them before. Nevertheless, after this period expired, there existed less than a ten percent rise in risk levels.

Despite some women using the pill for mood regulation, recent studies have raised uncertainty about its effectiveness in stabilizing moods. A September 2023 article published on JAMA Network Open shared findings from a study that compared long-term users of oral birth control with a group of naturally cycling females as part of their research.

During different stages in the menstrual cycle, researchers conducted tests on hormone levels and mood symptoms. They discovered that during the week when pills without hormones are taken (also known as pill-free week) among individuals using a 21/7 pill pack, both groups experienced similar negative mood symptoms.

Breakouts are a possibility for you to encounter.

According to Carlson, hormonal fluctuations are the cause of acne flare-ups which frequently occur when women cease using birth control pills. This is a prevalent symptom experienced by many women.

If you experience pimples, blackheads, whiteheads or cysts due to hormonal imbalances, seeking advice from a dermatologist or doctor for treatments is recommended even if the skin issues persist after resuming normal menstrual cycles.

Your weight may or may not increase.

According to Cahill, studies have not consistently discovered the possibility of weight changes.

Research generally indicates that birth control pills are unlikely to significantly affect weight. Instances in which women experience weight gain while taking the pill can often be attributed to water retention.

You may enjoy a more restful sleep.

According to Carlson, sleep and energy levels of certain women could be influenced by hormonal changes. However, these impacts might not necessarily apply across the board as they can be quite subtle. She further adds that individual reactions differ alongside lifestyle aspects which also contribute to such alterations.

In a Sleep Science publication, the sleep quality of females utilizing hormonal contraception (such as pills) was compared to that of individuals employing nonhormonal contraceptives. Despite no substantial variation in sleep quality between these groups, it was discovered that those on nonhormonal birth control methods displayed higher levels of sleep efficiency – referring to the percentage of time spent asleep actually.

READ ALSO  Eating Disorders: Definition, Types, Causes, Diagnosis, Treatment, and Recovery

You might experience a slight increase in your sexual desire.

According to Carlson, sexual desire can be affected by changes in hormones. She explains that the use of birth control pills usually leads to a decrease in libido and discontinuing their use may result in an increase in sexual drive.

Carlson suggests that if you’re concerned about unintentional pregnancy, it is possible for your libido to decrease due to this reason alone.

Headaches can be subject to change, especially if they tend to occur frequently for you.

Carlson suggests that women who find relief from menstrual migraines through the use of birth control pills may experience a recurrence of these headaches once they discontinue their pill regimen. Additionally, for those women whose migraine symptoms occur during the week when taking placebo pills, stopping birth control medication could worsen their condition.

According to her, discontinuing the pill is unlikely to cause hormone-related headaches if you haven’t experienced them before.

Before taking any action, consult with your healthcare provider first.

Carlson advises that consulting with your doctor prior to discontinuing the pill is a wise decision.

Planned Parenthood states that there is no correct or incorrect method for discontinuing the usage of birth control pills. You may halt consumption in between packets or complete your current packet without commencing a fresh one.

Social Media Auto Publish Powered By : XYZScripts.com